Hail, Niobrara
- When
- August 12, 5:50 PM MST to 5:55 PM MST
- Where
- Niobrara County, 4.86 mi NNE of Whitman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.940, -104.070
Quarter size hail was reported northeast of Lusk.
An early evening thunderstorm produced large hail in extreme eastern Niobrara County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An early evening thunderstorm produced large hail in extreme eastern Niobrara County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 12, 4:36 PM MST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 536 PM MDT MON AUG 12 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 330 PM MDT MON AUG 12 2013 AT LEAST A SCATTERED COVERAGE OF SHOWERS AND STORMS WAS OVER THE WYOMING PART OF THE CWA EARLY THIS AFTERNOON. THE ACTIVITY SHOULD GRADUALLY DECREASE AFTER THE LATE EVENING. THE STORMS WILL CONTINUE TO PRODUCE A PERIOD OF HEAVY RAIN...SMALL HAIL AND BRIEF WIND GUSTS TO 50 MPH DURING THAT TIME AS THEY MOVE SLOWLY EAST. AREAS OF LOW CLOUDS AND FOG MAY DEVELOP AFTER 06Z OVER THE PANHANDLE AND NEARBY PARTS OF SOUTHEAST WYOMING AND THEN PERSIST THROUGH MID MORNING TUESDAY. THE CLOUDS AND FOG MAY BE HINDERED BY THE ONGOING SHOWERS AND STORMS OVER THE AREA TONIGHT. SYNOPTIC PATTERN WILL REMAIN SIMILAR OVER THE REGION THROUGH WEDNESDAY. THE MID AND UPPER LEVEL RIDGE WILL BUILD SLOWLY JUST UPSTREAM OF THE CWA. THE SURFACE BOUNDARY CURRENTLY ALONG THE CONTINENTAL DIVIDE WILL MOVE SLOWLY EAST THROUGH WEDNESDAY AS THE LARGE SURFACE HIGH MOVES FURTHER SOUTHEAST AND ONTO THE PLAINS. PRECIPITABLE WATER VALUES WILL REMAIN NEAR AN INCH OVER THE PANHANDLE THROUGH WEDNESDAY AND INSTABILITY WILL BE PRESENT ESPECIALLY DURING THE DAYTIME HOURS. A SHORTWAVE TROUGH WAS LIFTING INTO NORTHERN UTAH AND WEST CENTRAL COLORADO EARLY THIS AFTERNOON. THAT FEATURE WILL MOVE SLOWLY NORTHEAST AND THEN EAST THROUGH TUESDAY. THE LIFT AND MOISTURE SHOULD BE ENOUGH TO PRODUCE FAIRLY WIDESPREAD SHOWERS AND STORMS OVER THE CWA THROUGH THE EVENING AND THEN AGAIN TUESDAY AFTERNOON AND EVENING. SOME SHOWERS AND STORMS WILL LINGER OVERNIGHT AND THROUGH TUESDAY MORNING. PRECIPITABLE WATER VALUES AND THE SHORTWAVE TROUGH TIMING MAY YIELD HEAVY RAIN AND MINOR FLOODING TUESDAY AFTERNOON AND EVENING. HOWEVER...SMALL HAIL AND STRONG WIND GUSTS WILL CONTINUE TO BE POSSIBLE. PRECIPITABLE WATER VALUES WILL DECREASE OVER THE AREA ON WEDNESDAY AND SO SHOWER AND THUNDERSTORM COVERAGE MAY BE LESS THAN THAT OF TODAY AND TUESDAY. TEMPERATURES WILL BE AT OR JUST BELOW NORMAL THROUGH WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 330 PM MDT MON AUG 12 2013 MOISTURE DIMINISHES OVER THE CWA ON THURSDAY AS A DRYING TREND BEGINS TO IMPACT THE AREA. THIS DRYING TREND WILL CONTINUE THROUGH MUCH OF THE WEEKEND AS A RIDGE AXIS MOVES OVER THE CWA ON SATURDAY AND THEN IS EAST OF THE REGION BY SUNDAY. THIS WILL REDUCE PRECIP CHANCES FOR THE PERIOD AS PW VALUES DROP TO AROUND 0.5-0.75 INCHES. CHANCES FOR PRECIP WILL RETURN BY LATE SUNDAY AS A SHORTWAVE MOVES OVER WYOMING AND MIDLEVEL MOISTURE IN SOUTHWESTERLY FLOW INCREASES. TEMPERATURES WILL BE ABOVE NORMAL ESPECIALLY DURING THE WEEKEND WITH THE LIMITED CLOUD COVER AND WARM 700MB TEMPS AROUND 16-18C. THE WARM AND DRY CONDITIONS WILL LIKELY CAUSE RH VALUES TO FALL BELOW CRITICAL LEVELS TO THE WEST OF THE LARAMIE RANGE...HOWEVER WINDS ARE RATHER LIGHT FOR FIRE WEATHER CONCERNS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON) ISSUED AT 530 PM MDT MON AUG 12 2013 THROUGH 03Z...ISOLATED THUNDERSTORMS ALONG AND EAST OF A LUSK TO CHEYENNE LINE WITH ISOLATED SHOWERS ELSEWHERE. THUNDERSTORMS PRODUCING ERRATIC WIND GUSTS TO 40 MPH AND TURBULENCE. FROM 10Z TO 16Z...AREAS OF LOW CLOUDS AND FOG AT NEBRASKA AERODROMES WITH LOCALIZED IFR AND MVFR...VFR ELSEWHERE. AFTER 20Z TUESDAY... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING LOCALIZED MVFR. && .FIRE WEATHER... ISSUED AT 330 PM MDT MON AUG 12 2013 FIRE WEATHER CONCERNS WILL BE MINIMAL THROUGH WEDNESDAY. MIDLEVEL MOISTURE WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL. A DRYING TREND WILL START ON THURSDAY AND CONTINUE THROUGH THE WEEKEND AS A RIDGE OF HIGH PRESSURE MOVES OVER THE REGION. MINIMUM AFTERNOON HUMIDITIES WILL FALL TO AROUND 10-15 PERCENT OVER THIS PERIOD TO THE WEST OF THE LARAMIE RANGE...ALTHOUGH WINDS LOOK LIGHT FOR MUCH FIRE WEATHER CONCERNS AT THIS POINT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...WEILAND LONG TERM...FINCH AVIATION...RUBIN FIRE WEATHER...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 305 PM MDT MON AUG 12 2013 WYZ101>119-131115- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 305 PM MDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST WYOMING THROUGH THE LATE EVENING. THE ACTIVITY WILL MOVE SLOWLY TO THE EAST. SOME OF THE THUNDERSTORMS WILL BE STRONG...WITH BRIEF WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-131115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 305 PM MDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON. THE ACTIVITY WILL LINGER THROUGH EARLY TUESDAY MORNING. SOME OF THE STORMS WILL BE STRONG...WITH BRIEF WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY RAINFALL POSSIBLE. THE SHOWERS AND STORMS WILL MOVE SLOWLY TO THE EAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY. THE PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
439 PM MDT MON AUG 12 2013
WYZ118-119-122300-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
439 PM MDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
500 PM MDT...
AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARPENTER...OR 22 MILES EAST OF CHEYENNE...
MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CARPENTER...
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 379 AND
400.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4100 10451 4118 10449 4117 10406 4099 10406
4099 10441
TIME...MOT...LOC 2235Z 274DEG 21KT 4108 10438
MAZURPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
453 PM MDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HEAVY RAIN 5 SW BURNS 41.14N 104.42W
08/12/2013 M2.00 INCH LARAMIE WY TRAINED SPOTTER
PASTURES FLOODING.
&&
RUBINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 519 PM MDT MON AUG 12 2013 NEZ095-WYZ102-108-122345- GOSHEN COUNTY WY-NIOBRARA COUNTY WY-NORTH SIOUX NE- 519 PM MDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SIOUX...SOUTHEASTERN NIOBRARA AND EXTREME NORTHEASTERN GOSHEN COUNTIES UNTIL 545 PM MDT... AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF HARRISON...OR 21 MILES EAST OF LUSK...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HARRISON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4275 10378 4253 10388 4265 10419 4279 10413 TIME...MOT...LOC 2319Z 285DEG 12KT 4268 10403 MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 523 PM MDT MON AUG 12 2013 NEZ002-095-130030- DAWES NE-NORTH SIOUX NE- 523 PM MDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIOUX AND WESTERN DAWES COUNTIES UNTIL 630 PM MDT... AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF AGATE FOSSIL BEDS NATIONAL MONUMENT...OR 39 MILES SOUTHWEST OF CHADRON...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FORT ROBINSON CAMPGROUND... FORT ROBINSON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4276 10364 4265 10339 4245 10361 4253 10378 TIME...MOT...LOC 2324Z 210DEG 10KT 4254 10366 MAZUR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
609 PM MDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM FLOOD 5 SW BURNS 41.14N 104.43W
08/12/2013 LARAMIE WY TRAINED SPOTTER
ABOUT 8 INCHES OF WATER COLLECTED IN LOW LYING AREAS. 3
INCHES OF WATER RUNNING OVER BIG CHIEF ROAD.
&&
MAZURSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
632 PM MDT MON AUG 12 2013
NEZ095-WYZ102-130130-
NIOBRARA COUNTY WY-NORTH SIOUX NE-
632 PM MDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND EASTERN
NIOBRARA COUNTIES UNTIL 730 PM MDT...
AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF REDBIRD...OR 20 MILES NORTHEAST
OF LUSK...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN NIOBRARA AND EXTREME NORTHWESTERN SIOUX
COUNTIES.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4301 10404 4301 10386 4290 10383 4288 10424
4304 10431 4311 10405
TIME...MOT...LOC 0032Z 257DEG 9KT 4297 10418
MAZURThe Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported northeast of Lusk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466735.